How Can You Treat a GHB Overdose?

| last updated


Can You Overdose on GHB?

Gamma hydroxybutyric acid (GHB) (also known as Liquid Ecstasy, Goop, and Easy Lay) is a central nervous system depressant often abused for its ability to produce euphoria and reduce anxiety. It is a powerfully sedating, amnestic drug and has been implicated in date rape scenarios.

Overdosing on GHB is possible and can lead to respiratory depression, coma, and death.

This article contains information on:



Signs and Symptoms

Signs of a GHB overdose may include:2,5

  • Nausea.
  • Vomiting.
  • Lack of coordination.
  • Agitation.
  • Seizures.
  • Low body temperature.
  • Slowed breathing.
  • Slowed heart rate.
  • Unconsciousness.
  • Coma.

If you observe these signs or symptoms in someone, call 911 immediately.

If possible, be ready to tell the dispatcher:

  • How much GHB the person took.
  • The person’s age, weight, and condition.
  • Whether the person took any other drugs.

Rates of GHB Overdose

According to the Substance Abuse and Mental Health Services Administration’s DAWN Report, emergency department visits involving GHB increased from 1,084 in 2006 to 1,787 in 2010.3

In addition, an Australian study found that 53% of a sample of GHB users who had used the drug in the past 6 months had overdosed. Seventy-five percent of those who had used the drug more than 15 times had overdosed. A third had overdosed more than 3 times.4



Risk Factors for Overdose

  • Uncertain source. Those purchasing illicit GHB rarely know where it came from, how potent it is, and whether it’s contaminated with any other drugs. Though pharmaceutical grade GHB is manufactured for legitimate medical use, the supply of drug on the street is often produced illegally in U.S. and foreign clandestine labs.1,2,3
  • Varying doses. Users may not know how much they are taking and how high the concentration of the dose is.2,3
  • Mixing with other drugs. GHB is frequently abused with other drugs that also depress central nervous system functioning, such as alcohol and sedatives.2 This increases the risk of respiratory depression and coma.3 Studies have also found MDMA (Ecstasy), marijuana, methamphetamine, and cocaine in the systems of people who are admitted to emergency departments for a GHB overdose.5


GHB Overdose Treatment

Emergency departments see many cases of GHB overdose that present virtually indistinguishably from other substance overdoses (e.g., generally a profoundly decreased level of consciousness and potential respiratory compromise).5

As such, GHB overdose treatment will begin by maintaining the airway through a breathing tube, gaining IV access for fluid replacement, and other supportive measures. 7 No antidote is available for GHB intoxication.2

Pending blood toxicology reports to confirm the specific substance involved, other overdose treatments may be used, including:5

  • Activated charcoal to eliminate the drug and prevent further absorption.
  • Ethanol drip (should patients be acidotic and methanol ingestion has yet to be ruled out).

Complicating immediate recovery and following on the heels of a GHB overdose in regular users is withdrawal, which may be treated with benzodiazepines. Symptoms of GHB withdrawal can include insomnia, tremors, increased heart rate, and psychotic thoughts.3,7


Can You Die From a GHB Overdose?

GHB overdose death may be averted if the person receives medical care quickly enough.


Yes, a person can die from an overdose if their heart rate or breathing stops. However, the likelihood of death is low if the person can receive medical care soon after overdosing.7

Blood drawn from patients admitted to emergency departments for a GHB overdose have found levels of the drug ranging from 29 to 490 mg/L, with several fatalities reported at levels of 400 or above.5 The International Association of Forensic Toxicologists estimates a level of 280 mg/L is sufficient to lead to death.6


Recovering From an Overdose

GHB is quickly eliminated from the body. If a person receives medical care soon after overdosing, they are likely to regain consciousness and fully recover within 1.5 to 6 hours.5,7

Since many people who overdose on GHB are abusing the drug or other substance, it is recommended that recovering users seek help at an addiction treatment program. A wide variety of options are available to help the person stop using drugs or alcohol and avoid serious side effects from substance abuse. Many GHB users respond well to residential rehab programs. 1

Common options for recovering from a GHB overdose include:

Man in inpatient treatment for GHB overdose
  • Inpatient rehab clinics. Inpatient or residential programs usually last between 28 to 90 days. Participants live at the treatment center while receiving detox, medical care, and therapy. Luxury or upscale programs may also offer services such as yoga, art and music therapy, and meditation.
  • Outpatient programs usually involve group therapy and/or individual therapy. Some programs only meet once or twice a week, while intensive outpatient or partial hospitalization programs may meet several times a week for 4–6 hours at a time.
  • 12-step programs. Twelve-step programs use the sequence of recovery steps from Alcoholics Anonymous. Many people work with a sponsor while completing the steps and receive support from others in the program. Narcotics Anonymous is a popular 12-step program for people in recovery for GHB addiction.
  • Individual therapy. A therapist can help you work on many different aspects of your addiction and recovery, from relapse prevention to managing mental health conditions that may have led to your drug abuse.
  • Group therapy. Group therapy is a common feature of inpatient and outpatient programs. A therapist facilitates group counseling sessions that allow recovering drug users to give and receive feedback from each other.


Sources

  1. National Institute on Drug Abuse (2014). Club Drugs (GHB, Ketamine, and Rohypnol).
  2. Drug Enforcement Administration. Drug Fact Sheet: GHB.
  3. Drug Enforcement Administration. (2013). Gamma Hydroxybutyric Acid.
  4. Degenhardt, L., Darke, S., & Dillon, P. (2003). The prevalence and correlates of gamma-hydroxybutyrate (GHB) overdose among Australian users. Addiction, 98(2), 199–204.
  5. Couper, F., Thatcher, J., & Logan, B. (2004). Suspected GHB Overdoses in the Emergency Department. Journal of Analytical Toxicology, 28(6), 481–484.
  6. Knudsen, K., Jonsson, U., & Abrahamsson, J. (2010). Twenty-three deaths with y-hydroxybutyrate overdose in western Sweden between 2000 and 2007. Acta Anaesthesiologica Scandinavica, 54, 987–992.
  7. Mason, P. & Kerns, W. (2002). Gamma Hydroxybutryric Acid (GHB) Intoxication. Academic Emergency Medicine, 9(7), 730–739.

You are never too old to improve your health and quality of life!

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?